- Category: Mitochondrial & Neuropathy
- Published on Friday, 08 April 2011 00:08
- Written by Tad Kepley
Nerve damage in the feet remains common among people with HIV in the ART era, though is often asymptomatic. A patch containing capsaicin -- derived from hot peppers -- relieved pain in people with HIV-associated neuropathy, researchers reported at a recent pain conference.
Peripheral neuropathy (PN) is nerve damage that can be painful and debilitating, typically affecting the feet and lower legs. Neuropathy is a known side effect of some antiretroviral drugs, particularly the older "D-drugs," didanosine (ddI; Videx) and stavudine (d4T; Zerit); HIV infection itself may also play a role. Incidence of PN has not been studied as extensively since the advent of more tolerable antiretroviral therapy (ART).
As described in the March 10, 2011, advance online edition of AIDS, Scott Evans from Harvard School of Public Health and colleagues estimated how often signs and symptoms of neuropathy occurred after initiation of combination ART among treatment-naive HIV patients. They evaluated risk factors for PN overall and for symptomatic PN, recovery from PN after discontinuation of neuro-toxic ART, and absence of PN while on neuro-toxic ART regimens.
This analysis included participants in the ACTG Longitudinal Linked Randomized Trials (ALLRT) cohort -- made up of participants enrolled in a number of prospective ACTG clinical trials of ART -- who initiated ART in randomized trials for treatment-naive patients.
A total of 2141 people were followed from January 2000 through June 2007; a majority of participants were men. Overall they had well-controlled HIV disease after starting therapy; more that 80% had low viral load (< 400 copies/mL) and 70% had a CD4 T-cell count above 350 cells/mm3.
Participants were screened annually for signs and symptoms of PN, defined as at least mild loss of vibration sensation in both great toes, or absent or hypoactive (reduced) ankle reflexes in both legs. Symptomatic PN was defined as bilateral (both sides) symptoms.
- At baseline nearly 25% of participants had PN detected by testing, and 4% reported neuropathy symptoms.
- The overall rate of PN at 3 years was 32%.
- The rate of symptomatic PN was much lower, at 9%.
- Among participants who used neuro-toxic antiretroviral drugs, 27% had PN detectable by testing and 9% experienced PN symptoms.
- Among affected patients, 54% continued to have detectable PN and 18% continued to have symptom after stopping neuro-toxic drugs.
- In a multivariate analysis, risk factors associated with a higher likelihood of PN included older age and current use of neuro-toxic antiretroviral drugs.
- Factors associated with higher risk of symptomatic PN included older age, neuro-toxic ART use, and history of diabetes.
- Older patients and those currently taking protease inhibitors were more likely to experience PN while on neuro-toxic ART.
- Older people and protease inhibitor recipients were also more likely to have symptomatic neuropathy while on neuro-toxic ART, as were taller individuals and those with a history of diabetes.
- Older individuals were less likely to recover after discontinuation of neuro-toxic ART.
Based on these findings, the investigators concluded, "Signs of PN remain despite virologic/immunologic control but frequently occurs without symptoms."
"Peripheral neuropathy in HIV patients persists despite improved immunological function and virologic control associated with combination antiretroviral therapy and decreased use of neuro-toxic [antiretroviral drugs]," they elaborated in their discussion.
PN is a concern as a growing proportion of people with HIV reach older age. Notably, however, only about one-quarter of patients in this study who had PN detectable with special testing were actually bothered by neuropathy symptoms. This suggests that a considerable proportion of people who once used neuro-toxic drugs may have switched to more tolerable treatment before extensive nerve damage resulted in clinical manifestations.
PN can be difficult to manage, but new therapies are under study. MedPage Today recently reported findings from a study of a patch containing capsaicin -- a component that gives chili peppers their heat -- presented at this month's American Academy of Pain Medicine (AAPM) annual meeting.
Stephen Brown from the AIDS Research Alliance in Los Angeles presented data from 2 randomized, controlled studies that together included 338 participants with HIV-associated neuropathic pain.
Patients who applied an 8% capsaicin patch for a single 30-minute period reported an average 27% decrease in their Numeric Pain Rating Scale score, compared with a mean 16% decrease for those using a 0.04% capsaicin control patch. More than one-third of those using the stronger patch reported at least a 2-point pain score reduction. The most common side effects were transient pain and redness at the application site (participants received lidocaine prior to application since the patch can be painful).
NeurogesX, the company that sponsored the study, is seeking approval of the patch for HIV-related neuropathy; it is currently approved (under the brand name Qutenza) for post-herpetic neuralgia, or shingles.
Investigator affiliations: Harvard School of Public Health, Boston, MA; University of California at San Diego, San Diego, CA; University of Rochester, Rochester, NY; Johns Hopkins University, Baltimore, MD; Mount Sinai School of Medicine, New York, NY; Washington University, Saint Louis, MO.
SR Evans, RJ Ellis, H Chen, et al. Peripheral Neuropathy in HIV: prevalence and risk factors. AIDS (abstract). March 10, 2011 (Epub ahead of print).
Vanhove G, et al. "Efficacy of NGX-4010 (Qutenza), a capsaicin 8% patch, applied for 30 minutes in patients with HIV-associated neuropathy: Results of integrated analyses." American Academy of Pain Medicine 27th Annual Meeting. National Harbor, MD. March 24-27, 2011. Abstract 139.
E Susman. AAPM: Capsaicin Patch Eases HIV Neuropathy Pain. MedPage Today. March 26, 2011.